My Oncologist forced me to see a Cardiologist when he discovered Adriamycin Cytoxan (Doxorubicin) Chemotherapy and Herceptin damaged my heart. I am so thankful he did because I have learned so much that could have gone unnoticed.
A group of Cardiologists at the University of Michigan said Nuclear Stress Tests results showed that I suffered heart attack during Chemo and Herceptin. I did have heart attack symptoms like arm pain, chest pain, and breathing difficulties, but thought they were chemo symptoms because chemo will cause these symptoms as well.
There are many new studies out in 2012-13 on the dangers of Chemo and/or Herceptin and severe heart damage. These studies warn cancer survivors to look for heart problems for up to 5 or more years after you are finished with the drugs. In most people Adriamycin Cytoxan AC Chemo (Doxorubicin) increases cholesterol, while it is more rare during Taxol. M D Anderson, the top cancer hospital in the USA, just released some findings on why this Chemo drug causes heart failure: http://www.mdanderson.org/newsroom/news-releases/2012/key-discovered-to-how-chemotherapy-drug-causes-heart-failure.html
Before Chemotherapy, the protocol is to have a MUGA scan or ECHO cardiogram of the heart. Then your Oncologist monitors it every 3 months until treatment ends to make sure your Ejection Fraction (EF) does not go dangerously low. Mine went dangerously low – it fell from 65 to 39 and has remained at 39. This Cleveland Clinic website gives great information about EF, what is normal and what isn’t: http://my.clevelandclinic.org/heart/disorders/heartfailure/ejectionfraction.aspx
If you are prescribed anti-hormonal drugs such as Arimidex or other Aromatase Inhibitors post treatment, these drugs can also raise your cholesterol. Tamoxifen can raise or lower cholesterol depending on the person. Normally, your Oncologist is not interested in your cholesterol levels, but your estrogen levels while on these medications. Thankfully, my Cardiologist stays on top of this.
Chemotherapy raised my cholesterol. It raised 36 points after Chemo even though it was normal previous to Chemo. My Oncologist immediately placed me on a low dosage of Lipitor. Within 2 months, my cholesterol dropped from 225 to 154 and LDL from 150 to 61.
Oncologists do not check your heart after Chemo is over. Their job is to keep the cancer away, not be concerned about your heart. Your General Practitioner may not be aware of the heart dangers after Chemo and Herceptin. But you need to be concerned about your heart and take actions to protect it no matter what your age.
1) Ask your General Practitioner to monitor your heart closely after Chemo is finished. If they are not already aware, educate them or ask them to research Chemo drugs and the heart. Ask them to prescribe periodic cholesterol blood tests, liver tests, and additional ECHO or MUGA scans. Check with your insurance company to see how often they will pay for this.
2) If you have not had a Nuclear Stress Test, talk to your General Practitioner about this for their recommendations.
3) Keep on top of this for the 5 years or more after Chemo as you are at a much higher risk than you were previously. If symptoms show up, immediately get a referral to a Cardiologist. They are your best line of defense!
4) If you have any heart-related symptoms, get to your doctor or emergency room immediately.
It is doubtful I would have kept on top of the heart issues had I not been forced to do so.
I don’t want you to make that mistake.